Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 85, NWS Dodge City, KS

June 7, 2009Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 2009, 5:41 PM CDT for Barber County, Kansas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2009, 5:41 PM CDT (22:41 UTC)
Expired
Jun 7, 2009, 6:15 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 54 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 5:45 PM CDTTSTM WND GST 6010 Sse Medicine Lodge, KSAPPROX ONE-FOOT DIAMETER CEDAR TREE BLOWN DOWN.
Jun 7, 5:51 PM CDTHAIL 1.759 Sse Medicine Lodge, KSHAILED FOR SEVERAL MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 5:07 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2009-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2009-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-666 J/kg
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 072241
SVRDDC
KSC007-072315-
/O.NEW.KDDC.SV.W.0085.090607T2241Z-090607T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT SUN JUN 7 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 615 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF HAZELTON...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KIOWA...
  HAZELTON...
  SHARON...
  RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR SOUTH CENTRAL KANSAS.

&&

LAT...LON 3700 9865 3728 9847 3736 9835 3700 9834
TIME...MOT...LOC 2242Z 236DEG 31KT 3712 9849

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 072300
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SUN JUN 7 2009

KSC007-072315-
/O.CON.KDDC.SV.W.0085.000000T0000Z-090607T2315Z/
BARBER KS-
600 PM CDT SUN JUN 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN BARBER COUNTY...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES NORTH OF HAZELTON...OR 5 MILES SOUTHEAST OF SHARON...
MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAZELTON...
  RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR SOUTH CENTRAL KANSAS.

&&

LAT...LON 3700 9849 3728 9839 3736 9835 3700 9834
TIME...MOT...LOC 2300Z 236DEG 31KT 3721 9835

$$

KRUSE
000 
WWUS53 KDDC 072311
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
611 PM CDT SUN JUN 7 2009

KSC007-072321-
/O.EXP.KDDC.SV.W.0085.000000T0000Z-090607T2315Z/
BARBER KS-
611 PM CDT SUN JUN 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY
EXPIRES AT 615 PM CDT...

* LOCATIONS IMPACTED INCLUDE...
  HAZELTON...
  RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.

THE STORM HAS EXITED THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3700 9849 3728 9839 3736 9835 3700 9834
TIME...MOT...LOC 2311Z 236DEG 31KT 3726 9825

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:48 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 7, 2:48 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT SUN JUN 7 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE CHANCES FOR THUNDERSTORMS TONIGHT
AND FROM LATE MONDAY INTO TUESDAY ALONG WITH TEMPERATURES DURING THE
PERIOD.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL
S/WAVE TROUGH OF LOW PRESSURE LIFTING NORTHEAST ACROSS THE FOUR
CORNERS REGION WHILE A SOUTHWESTERLY FLOW ALOFT REMAINS ACROSS
WESTERN KANSAS. SMALL PRESSURE HEIGHT FALLS AT H5 ACROSS COLORADO,
EASTERN NEW MEXICO, AND SOUTHWEST KANSAS CONTINUE TO SUGGEST A
GRADUAL EAST-SOUTHEAST MOVEMENT TO THE LARGER SCALE UPPER LEVEL
TROUGH. A VERY NARROW +80KT UPPER LEVEL SUBTROPICAL JET STREAM IS
CLIMBING NORTHEAST ACROSS NEW MEXICO, EASTERN COLORADO, AND INTO THE
NORTHERN PLAINS. A SURFACE LOW IS POSITIONED IN EXTREME WESTERN
KANSAS WITH AN ATTENDANT TROUGH/DRYLINE EXTENDING SOUTH INTO THE
PANHANDLES OF OKLAHOMA AND TEXAS. A STATIONARY BOUNDARY EXTENDS EAST
FROM THE SURFACE LOW ACROSS NORTHERN KANSAS. SURFACE ANALYSIS SHOWS
SURFACE DEWPOINTS WELL UP INTO THE 60S(F) IN EASTERN KANSAS WITH
ONLY 50S(F) AHEAD OF THE DRYLINE IN THE EASTERN PORTION OF THE CWA
WHICH IS UNDER THE INFLUENCE OF PREVAILING SOUTHWESTERLY WINDS.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER
LEVEL S/WAVE TROUGH LIFTING NORTHEAST ACROSS WESTERN KANSAS EARLY
THIS EVENING BEFORE EJECTING OUT INTO THE GREAT LAKES REGION MONDAY.
THIS WILL BRING THE POSSIBILITY FOR THUNDERSTORMS ACROSS PORTIONS OF
WESTERN KANSAS THIS EVENING. FOR TONIGHT, THE SURFACE LOW WILL PUSH
OFF TO THE EAST ALLOWING FOR THE FRONTAL BOUNDARY TO BEGIN PUSHING
SOUTH AS A COLD FRONT ACROSS SOUTHWEST KANSAS. THUNDERSTORMS WILL
BE POSSIBLE THIS EVENING ALONG AND AHEAD OF THE DRYLINE AS IT
PUSHES EAST AND IN ASSOCIATION WITH THE FRONTAL BOUNDARY WHERE
ANY LOW LEVEL MOISTURE REMAINS PRESENT. THIS PLACES THE BETTER
CHANCE FOR PRECIP ACROSS MORE NORTHERN AND EASTERN PORTIONS OF THE
CWA. GFS AND NAM MODEL SOUNDINGS INDICATE STEEP LAPSE RATES,
INCREASED INSTABILITY, AND BETTER VERTICAL SHEAR ACROSS THE
NORTHERN AND NORTHEASTERN PORTION OF THE CWA AS WELL. AS A RESULT,
SOME DEVELOPING STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS MAINLY NORTH OF A LINE FROM GARDEN
CITY TO PRATT. THIS IS REFLECTED IN THE CURRENT HWO AS WELL. WILL
INCREASE POPS A LITTLE WITH INCREASED CONFIDENCE ACROSS OUR NORTH
AND NORTHEAST BUT REMAIN IN THE CHANCE CATEGORY WITH THE ISOLATED
NATURE OF ANY STORMS.

SHOULD HAVE A SMALL BREAK IN PRECIP CHANCES UNTIL MONDAY NIGHT INTO
EARLY TUESDAY. SURFACE HIGH PRESSURE WILL SLIDE SOUTHEAST ACROSS THE
NORTHERN PLAINS MONDAY AFTERNOON AND OFF TO OUR EAST MONDAY NIGHT
BRINGING AN EAST TO SOUTHEASTERLY UPSLOPE FLOW BACK ACROSS SOUTHWEST
KANSAS. THIS IN TURN WILL INJECT LOW LEVEL MOISTURE BACK INTO THE
AREA WITH THE NAM, GFS AND UKMET ALL SHOWING DEWPOINTS AT H85 BACK
UP TO AROUND 15C ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS.
MEANWHILE, A SURFACE LOW WILL DEVELOP AND STRENGTHEN GENERALLY
ACROSS SOUTHWEST KANSAS AND THE PANHANDLES OF OKLAHOMA AND TEXAS.
COMBINED WITH THE TIMING OF ANOTHER IN A SERIES OF H5 VORT MAXES
THROUGH THE SOUTHWESTERLY FLOW ALOFT, THIS WILL PROVIDE ANOTHER
CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS MONDAY
NIGHT INTO TUESDAY. AGAIN THE BETTER CHANCE FOR PRECIP WILL BE NORTH
AND EAST WITH A LACK OF LOW LEVEL MOISTURE IN THE EXTREME SOUTHWEST.

TEMPERATURES WILL COOL DOWN A LITTLE TONIGHT IN WAKE OF THE COLD
FROPA. THE NAM, GFS, AND UKMET ALL SHOW TEMPERATURES AT H85 RANGING
FROM AROUND 15C ACROSS THE NORTH TO NEAR 20C ALONG THE OKLAHOMA
BORDER BY 12Z MONDAY MORNING. EXPECT LOWS MAINLY DOWN INTO THE
50S(F) TONIGHT. HIGH TEMPERATURES WILL COOL DOWN A BIT AS WELL ON
MONDAY AS AN EASTERLY UPSLOPE FLOW DEVELOPS ACROSS SOUTHWEST KANSAS
BY THE AFTERNOON HOURS. TEMPERATURES AT H85 WILL RANGE FROM THE UPPER
TEENS(C) EAST TO NEAR 24C ALONG THE COLORADO BORDER. EXPECT HIGHS IN
THE 70S(F) NORTH WITH LOWER 80S(F) POSSIBLE ACROSS THE SOUTH. LOW
TEMPERATURES WILL BUMP UP A LITTLE MONDAY NIGHT WITH A LOW LEVEL
SOUTHERLY FLOW ENTRENCHED ACROSS SOUTHWEST KANSAS AND TEMPERATURES
AT H85 IN THE MID TO UPPER TEENS(C). EXPECT LOWS IN THE UPPER 50S(F)
NORTH AND WEST WITH LOWER 60S(F) POSSIBLE SOUTHEAST. TUESDAYS HIGHS
WILL CLIMB A LITTLE OVER MONDAYS AS SURFACE LOW PRESSURE
STRENGTHENS JUST TO OUR SOUTHWEST. TEMPERATURES AT H85 WILL BE IN
THE LOWER 20S(C) NORTH TO THE UPPER 20S(C) SOUTH AND SOUTHWEST.
EXPECT HIGHS MAINLY UP INTO THE 80S(F) TUESDAY. AS A RESULT, WILL
MAKE ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES.

DAYS 3-7...

NOT MUCH CHANGE TO THE EXTENDED PERIOD FORECAST TODAY. OVERALL THE
PATTERN THAT THE MEDIUM RANGE MODELS HAVE BEEN SHOWING THE PAST
SEVERAL RUNS WILL CONTINUE. A BROAD UPPER TROUGH WILL REMAIN
QUASI-STATIONARY ALONG OR JUST OFF THE WEST COAST OF NORTH AMERICA
WITH NEARLY ZONAL FLOW ACROSS THE CENTRAL AND EASTERN CONUS.
SHORTWAVE TROUGHS WILL PERIODICALLY EJECT OUT OF THE UPPER TROUGH
AND THROUGH THE CENTRAL PLAINS. THIS PATTERN WILL MEAN A
CONTINUATION OF THE FAIRLY ACTIVE WEATHER WITH THUNDERSTORMS AROUND
THE REGION. IT IS DIFFICULT TO PINPOINT WHERE EXACTLY THE BEST
THUNDERSTORM CHANCES WILL BE GIVEN THE DAILY VARIATION IN THE FINER
DETAILS AS WELL AS ANY OUTFLOW BOUNDARY INTERACTIONS THAT CROP UP SO
THE WIDESPREAD 15-25 PERCENT POPS LOOK GOOD.

THE CANADIAN MODEL AND ECMWF HAVE BEEN FAIRLY CONSISTENT WITH MOVING
A STRONGER SHORTWAVE TROUGH THROUGH THE PLAINS AROUND WEDNESDAY
NIGHT AND THURSDAY. THE GRIDS SHOW 30-40 PERCENT POPS FOR WEDNESDAY
NIGHT WITH THIS SYSTEM. AS THIS SYSTEM MOVES OUT THERE WILL BE A FEW
PERIODS OF RELATIVELY QUIET WEATHER AS MID LEVEL RIDGING BUILDS INTO
THE CENTRAL HIGH PLAINS.  HAVE TRIMMED BACK POPS INTO THE SILENT TO
NONE CATEGORY AND REMOVED ANY MENTION OF THUNDER FROM THE WEATHER
GRIDS.  CHANCES FOR THUNDERSTORMS WILL BE INCREASING AGAIN OVER THE
WEEKEND AS ANOTHER WAVE APPROACHES THE CENTRAL PLAINS FROM THE
SOUTHWEST.

&&

.AVIATION...

A QUASI-STATIONARY FRONT LOCATED ACROSS CENTRAL KANSAS WILL MOVE
INTO OKLAHOMA TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND EAST OF A DRY LINE EXTENDING FROM HAYS SOUTH TO DODGE CITY FROM
00Z TO 03Z THIS EVENING. A FEW OF THESE STORMS COULD BE SEVERE
WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY THREAT. MVFR
CONDITIONS COULD OCCUR BEHIND THE COLD FRONT DUE TO LOW CIGS
BETWEEN 07Z TO 14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  80  60  85 /  30   0  20  20
GCK  53  79  57  85 /  20   0  20  10
EHA  52  83  58  85 /   0   0  10   0
LBL  53  83  63  87 /   0   0  10  10
HYS  52  75  58  80 /  40   0  20  20
P28  60  84  63  85 /  20   0  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN32/02/31
Hazardous weather outlook, Jun 7, 8:05 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
805 AM CDT SUN JUN 7 2009

KSZ061>063-074>078-080-081-084>090-081315-
HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
805 AM CDT SUN JUN 7 2009 /705 AM MDT SUN JUN 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING. AT THIS TIME, SEVERE WEATHER DOES NOT LOOK LIKELY, BUT
SMALL HAIL AND WIND GUSTS TO 50 MPH ARE BOTH POSSIBLE WITH ANY
THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND
EVENING. ANY OF THESE STORMS COULD POSSIBLY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>046-064>066-079-081315-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-EDWARDS-
805 AM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING, INCLUDING THE THREAT OF LARGE HAIL, DAMAGING WIND AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE LOW CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND
EVENING. ANY OF THESE STORMS COULD POSSIBLY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:23 PM CDTSevere Thunderstorm WarningDDCPawnee33 min
Jun 6, 9:27 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush21 min
Jun 7, 5:29 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford14 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.